Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 219, NWS St. Louis, MO

July 1, 2023Lincoln County, Pike County, Missouri; Calhoun County, Greene County, Jersey County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 1, 2023, 4:06 PM CDT for Lincoln County, Pike County, Missouri; Calhoun County, Greene County, Jersey County, Illinois. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2023, 4:06 PM CDT (21:06 UTC)
Expired
Jul 1, 2023, 4:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Lincoln County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:38 PM CDTHAIL 2Kampsville, IL
Jul 1, 4:41 PM CDTHAIL 2Kampsville, ILCorrects previous hail report from Kampsville.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:04 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS53 KLSX 012106
SVRLSX
ILC013-061-083-MOC113-163-012145-
/O.NEW.KLSX.SV.W.0219.230701T2106Z-230701T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
406 PM CDT Sat Jul 1 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  North central Calhoun County in southwestern Illinois...
  Southwestern Greene County in southwestern Illinois...
  West central Jersey County in southwestern Illinois...
  Northeastern Lincoln County in east central Missouri...
  Southeastern Pike County in northeastern Missouri...

* Until 445 PM CDT.

* At 406 PM CDT, a severe thunderstorm was located over Elsberry,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elsberry, Hardin, Kampsville, Eldred, Foley, Hamburg, Paynesville,
  Annada, Mozier, Woody, Michael, New Hope, and Nutwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 9057 3905 9085 3934 9092 3934 9045
TIME...MOT...LOC 2106Z 195DEG 18KT 3915 9074 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
1 follow-up statement
770 
WWUS53 KLSX 012124
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
424 PM CDT Sat Jul 1 2023

ILC083-MOC113-163-012134-
/O.CAN.KLSX.SV.W.0219.000000T0000Z-230701T2145Z/
Jersey IL-Lincoln MO-Pike MO-
424 PM CDT Sat Jul 1 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JERSEY COUNTY IN
SOUTHWESTERN ILLINOIS...NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL
MISSOURI AND SOUTHEASTERN PIKE COUNTIES IN NORTHEASTERN MISSOURI IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3919 9051 3919 9054 3918 9054 3919 9055
      3918 9057 3918 9058 3914 9059 3915 9071
      3925 9072 3926 9074 3934 9072 3934 9045
TIME...MOT...LOC 2124Z 206DEG 20KT 3923 9063 

$$

ILC013-061-012145-
/O.CON.KLSX.SV.W.0219.000000T0000Z-230701T2145Z/
Calhoun IL-Greene IL-
424 PM CDT Sat Jul 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL CALHOUN AND SOUTHWESTERN GREENE COUNTIES...

At 424 PM CDT, a severe thunderstorm was located near Hardin, moving
northeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hardin, Kampsville, Eldred, Hamburg, Woody, and Michael. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9051 3919 9054 3918 9054 3919 9055
      3918 9057 3918 9058 3914 9059 3915 9071
      3925 9072 3926 9074 3934 9072 3934 9045
TIME...MOT...LOC 2124Z 206DEG 20KT 3923 9063 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:23 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 1, 2:23 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
223 PM CDT Sat Jul 1 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 222 PM CDT Sat Jul 1 2023

Last nights thunderstorms that went over northern and central
Missouri and central Illinois produced an outflow boundary that at
16Z was located across southeast Missouri and the far southern
portions of Illinois. The outflow boundary has since dissipated,
allowing 75+ dew points to surge north along the Mississippi River,
keeping hot and humid conditions today along and south of the I-70
corridor.

Clouds this morning covered much of the CWA and limited late morning
destabilization. However, clearing has allowed for the atmosphere to
quickly destabilize. Along the clearing boundary, there is a surface-
based CAPE gradient with values in excess of 3000 J/kg, 40kts of 0-
6km bulk shear, and CIN quickly diminishing. An 18:30Z ACARS
sounding at STL are showing surface based CAPE values nearing 3000
J/kg.

To the west of us, ahead of a shortwave trough there is an area of
increased vorticity advection along with an area of surface
convergence that is traversing eastward. As this moves eastward, the
area of surface convergence will interact with the instability and
strong 0-6km bulk shear and will be more than enough to support
strong and severe thunderstorms this afternoon into the evening. The
main threats will be strong and damaging winds and large hail,
however a few brief tornados cannot be ruled out. The location of
the strong to severe thunderstorms will be along and south of the I-
70 corridor, including the St. Louis Metropolitan area where a
CAPE gradient is located. Because of this increased chance for
severe thunderstorms, a Severe Thunderstorm Watch is in effect
until 9PM this evening.

Overnight tonight, the shortwave trough and an upper low will make
its way into the Mid-Mississippi River Valley. This will help
finally push a surface low pressure system and its associated cold
front through the area by the overnight hours. With sufficient lift
from the cold front and increased upward vertical motion, there is
another chance of showers and thunderstorms overnight into tomorrow
morning. Instability overnight will be greatest in the southern
portions of the CWA with guidance indicating over 1500 J/kg. With
this instability and decent mid-level lapse rates, thunderstorms
will have the potential to become strong to severe.

Showers and thunderstorms are forecast to be out of the area by
Sunday afternoon, leaving dry and cooler temperatures to close out
the holiday weekend.

MMG/Carney

.LONG TERM...  (Monday through Next Saturday)
Issued at 222 PM CDT Sat Jul 1 2023

Briefly, in the medium range...Monday continues to look like it will
have the least chance for precip out of the next 7 days. Short wave
ridging builds over the Midwest ahead of another upstream short wave
trough, and this should suppress convection across our forecast
area.  The aforementioned trough drifts east across the Mid
Mississippi Valley on Tuesday, and though there isn't any obvious
surface boundary/trigger, there will probably be enough lift to
produce widely scattered showers and thunderstorms.  Currently,
CAPE/shear values are such that any storms that form will likely not
be particularly strong/organized, but they could certainly rain on a
few Independence Day Parades.  Deterministic guidance is now showing
a stronger/more robust short wave trough moving through the Midwest
Wednesday/Thursday which forces a stronger and better defined cold
front through our area during that time frame.  However LREF cluster
analysis still shows variance in timing and amplitude of the trough,
and while the Wednesday/Thursday period still looks most likely for
rain/thunderstorms confidence remains somewhat low on exactly when
the rain will occur, and how strong storms will be/how much rain
will fall.  PoPs fall off to chance/slight chance behind the front
on Friday/Saturday.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1247 PM CDT Sat Jul 1 2023

Thunderstorms remain the primary aviation concern at least through
tonight. Scattered storms have already developed over southern
Missouri and these storms will move northeast through the
afternoon into east central Missouri and southwest Illinois. Wind
gusts in excess of 50kts and 1 inch diameter or greater hail will
be possible with these storms. Another area of scattered storms
is expected to develop over western Missouri during the evening
and move into central Missouri between 02-04Z. These storms are
expected to move east through the late evening into the overnight
hours across east central Missouri and southwest Illinois. Hail
will be the primary threat from this second area of storms.
Outside of the thunderstorms, an area of low MVFR ceilings is
expected to overspread much of the area late tonight into Sunday
morning as an upper level disturbance moves east across the
Mississippi Valley. Ceilings should gradually rise from late
Sunday morning into the afternoon.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     71  87  71  92 /  50  20   0  10
Quincy          68  83  66  89 /  30  40   5  10
Columbia        67  86  68  92 /  50  10   0  10
Jefferson City  68  89  68  94 /  50  10   0  10
Salem           70  85  66  90 /  60  40   5  10
Farmington      68  89  65  92 /  50  20   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 1, 3:00 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 PM CDT Sat Jul 1 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-022000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are expected through the late evening and
again overnight. Storms have the potential to be severe with strong
and damaging winds in excess of 70 mph and hail in excess of 1 inch
in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible in a few areas through midday Sunday.
Chances for thunderstorms will return Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MMG/Carney

In the hours before

Local storm report, Jul 1, 3:27 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
327 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             Du Bois                 38.22N 89.22W
07/01/2023  E1.25 inch       Washington         IL   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

MRB
Local storm report, Jul 1, 3:35 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
335 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Tstm Wnd Dmg     6 SE Leasburg           38.04N 91.20W
07/01/2023                   Crawford           MO   Public

            Large tree toppled over, reported via
            twitter with picture.

&&

MRB
Local storm report, Jul 1, 3:36 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
336 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Tstm Wnd Dmg     1 WNW Saint Ann         38.73N 90.40W
07/01/2023                   St. Louis          MO   Law Enforcement

            7 inch branches blown down.

&&

PW
Local storm report, Jul 1, 3:42 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
342 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     1 E Chesterfield        38.65N 90.57W
07/01/2023                   St. Louis          MO   Amateur Radio

            Unknown diameter tree blown down.

&&

PW
Local storm report, Jul 1, 3:50 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
350 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Dmg     Overland                38.70N 90.37W
07/01/2023                   St. Louis          MO   Trained Spotter

            6-12in tree limbs down, power lines down.

&&

MRB
Local storm report, Jul 1, 4:01 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
401 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Tstm Wnd Gst     1 NE Granite City       38.73N 90.12W
07/01/2023  M60 MPH          Madison            IL   Public

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:14 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike46 min
Jun 30, 7:53 PM CDTSevere Thunderstorm WarningLSXLincoln, Warren33 min
Jun 30, 8:56 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis34 min
Jun 30, 9:09 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis23 min
Jun 30, 9:30 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis45 min
Jun 30, 9:35 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, Warren19 min
Jun 30, 9:41 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
Jul 1, 1:49 AM CDTAreal Flood AdvisoryLSXMonroe, Shelby110 min
Jul 1, 3:06 AM CDTSevere Thunderstorm WarningLSXCallaway39 min
Jul 1, 3:18 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren42 min
Jul 1, 2:34 PM CDTSevere Thunderstorm WarningLSXCrawford41 min
Jul 1, 2:48 PM CDTSevere Thunderstorm WarningLSXWashington32 min
Jul 1, 2:59 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Washington46 min
Jul 1, 3:20 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis40 min
Jul 1, 3:32 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis43 min
Jul 1, 3:36 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis3 hr
Jul 1, 3:54 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois51 min
Jul 1, 4:00 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve38 min
Jul 1, 5:16 PM CDTAreal Flood AdvisoryLSXSaint Charles, Warren3 hr
Jun 30, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Clair, Washington49 min
Jun 30, 7:45 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXWashington30 min
Jun 30, 8:14 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXWashington31 min
Jun 30, 8:38 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison23 min
Jul 1, 1:23 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery37 min
Jul 1, 2:39 AM CDTAreal Flood AdvisoryLSXAdams, Brown17 min
Jul 1, 2:53 AM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike39 min
Jul 1, 2:56 AM CDTFlash Flood WarningLSXAdams, Brown2 hr
Jul 1, 3:10 PM CDTSevere Thunderstorm WarningLSXWashington38 min
Jul 1, 3:39 PM CDTSevere Thunderstorm WarningLSXSaint Clair21 min
Jul 1, 3:58 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMadison, Saint Clair47 min
Jul 1, 4:08 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion37 min
Jul 1, 4:16 PM CDTSevere Thunderstorm WarningLSXClinton, Washington14 min
Jul 1, 4:21 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Montgomery39 min
Jul 1, 4:34 PM CDTSevere Thunderstorm WarningLSXClinton, Randolph, Saint Clair, Washington41 min
Jul 1, 4:39 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCalhoun, Greene, Pike18 min
Jul 1, 4:54 PM CDTTornado WarningLSXWashington20 min
Jul 1, 5:04 PM CDTAreal Flood AdvisoryLSXWashington3 hr
Jul 1, 5:13 PM CDTSevere Thunderstorm WarningLSXMarion47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.